Hail, Leavenworth
- When
- August 16, 11:40 PM CST to 11:41 PM CST
- Where
- Leavenworth County, 2.96 mi SSW of Springdale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.210, -95.140
Strong storms formed in eastern Kansas and eventually moved into Missouri and raced toward the Missouri State Fair in Sedalia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Strong storms formed in eastern Kansas and eventually moved into Missouri and raced toward the Missouri State Fair in Sedalia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 11:35 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1235 AM CDT Sat Aug 17 2019
.Discussion...
Issued at 252 PM CDT FRI AUG 16 2019
Main concerns heading into this evening involve redeveloping
severe weather chances along with the threat for heavy rain and
possible flash flooding. Out of the gate this afternoon, regional
radar imagery shows non-severe storms south of the CWA, with
mostly dry conditions further north across northeastern Kansas
and much of northern & western Missouri. This is likely the result
of a residual capping inversion that remains in place this
afternoon, as evidenced on latest available ACARS soundings out of
KCI. Meanwhile along the surface, latest available WPC surface
analysis and supporting observations indicates a stationary
boundary over southern Kansas earlier today is beginning to lift
north as a warm front, with upper 80s now being reported down
towards the Wichita area. With time, this boundary is expected to
eventually stall directly over the area this evening, with all
models in excellent agreement that this feature will be the focus
for new thunderstorm develop later tonight as a low-level jet of
50+ kts impinges upon the feature, and additional forcing for
ascent arrives from the northwest in the form of several pieces of
shortwave energy now seen over the central Plains and northern
Rockies.
Let's address the severe weather potential first...
Storms are expected to develop after the 04z time frame over
northeast Kansas and northern Missouri along the north of the
aforementioned boundary. Based on this afternoon's model
solutions, the bulk of this activity will likely be elevated in
nature with much of this activity likely remaining north of the
front. This suggests large hail will be the greatest threats,
however as storms that are initially discrete morph into clusters,
we cannot rule out the potential for strong wind gusts if enough
downward momentum is realized to penetrate into the boundary layer.
While we cannot rule out a possible tornado as well, the current
thinking suggests the tornado potential will be fairly low given
the elevated nature of expected activity. With ample amounts of
instability present due to the lingering EML airmass aloft, hail
in excess of 2" will be possible with the strongest cores,
especially early on as activity largely remains discrete in
nature.
Heavy rain potential...
Forecast guidance suggests all ingredients will be present for
heavy rain and possible flash flooding during the predawn hours.
Given some of our areas received in upwards of 3 inches from last
night's rainfall, additional rainfall from training storms north
of the boundary will lead to additional flash flooding concerns
overnight. Quick look at available anomaly data suggests PWAT
values in excess of 2" overnight will be 2-3 standard deviations
above normal. In addition, 850 moisture flux divergence will be
maximized north of the boundary as well, with the NAM suggesting
values will also be 2-3 standard deviations above normal.
Furthermore, the synoptic set-up seems to agree with favorable
patterns for heavy rain over the lower Missouri Vly, with much of
our region residing squarely in the right entrance region of a
strong upper jet over Nebraska and Iowa. Considering mean 850-300
layered winds will be parallel to the stalled boundary, it seems
plausible that cell training will be possible with elevated storm
activity across northeast Kansas and northern Missouri overnight.
Due to these concerns, have hoisted a flash flood watch for much
of the area overnight, with the idea that if cell training does
develop, additional rainfall totals of 2-4" will be possible in
spots. This headline will run from 10 PM tonight through 1 PM
Saturday.
Storms should be exiting off to the east between 12-15z Saturday
morning, with dry conditions then expected through a good portion
of the afternoon hours. Fcst models show redeveloping shwrs/storms
during the evening hours as convection redevelops along the
lingering boundary. There is some severe weather potential with
this activity as well, but will address those concerns more in
detail after tonight's activity. Unfortunately this boundary will
stick around through Sunday with additional shwr/storm activity
expected. Looks like we'll finally see drier conditions move into
the region on Monday as the front finally clears the area.
&&
.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1235 AM CDT SAT AUG 17 2019
VFR conditions will start this TAF cycle, but not last long as a
line of thunderstorms is just to the west, rolling east early this
morning. These storms will roll over the state line terminals this
morning, with activity likely to persist through sunrise. Expect
storms to move off after that, with winds slowly veering to the
south through the day Saturday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through this afternoon for KSZ025-057-102>105.
MO...Flash Flood Watch through this afternoon for MOZ001>008-011>017-
020>025-028>033-037>040-043>046.
&&
Discussion...32
Aviation...CutterHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 505 AM CDT Fri Aug 16 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 505 AM CDT Fri Aug 16 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected tonight through the overnight hours for nearly the entire outlook area. All modes of severe weather are possible, including large hail, damaging winds, flash flooding, and the possibility of an isolated tornado. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms are also possible Saturday morning with damaging winds the main threat. If skies can clear out Saturday afternoon, a second round of severe weather will be possible late Saturday afternoon/evening with all modes of severe weather possible. Strong to isolated severe storms will be possible Sunday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 88 km away, was scanning. The volume nearest the first event began at 05:40 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A 59 mph wind gust was reported at KIXD.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852425, 852426.